Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Recent dramatic VL increase after 5 years meds free.
Dec 21, 2003

Hi Doc My numbers have averaged VL ~7000 and cd4s ~900 w/o meds for the past five years (I have heterozygous ccr5 mutation). Last April, I was exposed to hep C (had jaundice) and immediately went on therapy (peg-interferon and ribivirin). At beginning of therapy my VL was 124,000, cd4s 700 - (and they they thought VL high maybe because of hep c exposure). Hep c was undetectable after just one week and my natural killer cells did a "shock and awe campaign" by expanding massively according to the doctor, which she thought was impressive. During therapy my VL went down to 3600 and cd4s down to 350 - 500. Now, six weeks post- therapy my VL is 140,000 and cd4s are 500. What's up with that? Has hep c or treatement for it screwed up my good response to hiv? or is this hopefully just a transient rise? My hemoglobin went down to 10 and I'm still quite short of breath, so maybe my body is still recovering?

I'm pretty stressed out about this and can't see my doctor for five weeks, please respond. It would be very much appreciated.

Thanks a lot. Alex

PS - All my VLs were done at a very good reseach hospital, so I doubt they are wrong.

Response from Dr. Holodniy

That viral load increase may be the result of interferon, particularly if you are not on HIV meds. Interferon acts like an activator of your immune system, and would also activate t cells including those infected with HIV to increase replication. I would expect it to come back down.



Previous
Too Much Of A Good Thing?
Next
Please answer me this time!!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement